Hail, Lincoln
- When
- April 9, 5:06 PM CST
- Where
- Lincoln County, 6.98 mi N of Spirit Falls
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.550, -90.000
Quarter size hail fell near Tripoli.
Thunderstorms developed in the vicinity of a frontal boundary and an upper level disturbance. Some of the storms were severe with large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms developed in the vicinity of a frontal boundary and an upper level disturbance. Some of the storms were severe with large hail and damaging winds. Most of the large hail was in the penny to quarter size range, but hail as large as golf ball size fell near Lac du Flambeau (Vilas Co.). Thunderstorm winds downed power lines and hundreds of trees, tore the roof from a mobile home, and heavily damaged a metal outbuilding. Microburst winds, estimated near 80 mph, downed nearly 200 trees in southwest Marathon County. A weak tornado briefly touched down in the Wausau area (Marathon Co.).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 9, 2:03 PM CST, 3 hours 3 minutes earlier.
Area Forecast Discussion National Weather Service Green Bay WI 303 PM CDT Sun Apr 9 2017 Forecast discussion for routine afternoon forecast issuance .SHORT TERM...Tonight and Monday Issued at 302 PM CDT Sun Apr 9 2017 Main forecast focus to be on thunderstorm chances late this afternoon into the overnight hours and the potential for any of these storms to become severe. The 19z MSAS analysis showed an area of low pressure on the Nebraska/Iowa border with a warm front extended northeastward through central IA into north-central WI. Dew points have climbed into the upper 40s to lower 50s across northeast WI and the radar mosaic now picking up a band of showers and thunderstorms along the warm front. Some of these storms have become strong and will need to be watched. The warm front is forecast to stall near its current location tonight as the low pressure rides northeast along the stalled boundary. The strongest frontogenetical forcing/baroclinic zone would then set-up along and north of the boundary and it is this location that should see the highest precipitation chances. Furthermore, northern WI will reside on the edge of a mid-level cap, thus a better chance of seeing thunderstorms continue through most of the night. Best severe potential should also be across the north where shear is the strongest (> 50 kts) and provide sufficient updrafts to possibly allow a few storms to approach severe limits. For central and east-central WI, it may take until the approach of the surface low to allow for showers or thunderstorms to move into this part of the state, mainly after midnight. While central/east-central WI to have more instability, the shear is not as strong compared to northern WI (40 kts). The key to any severe potential here is the capping inversion which may not break. Anticipate thunder chances to diminish later tonight, but showers to persist into Monday. Min temperatures to be in the upper 30s to lower 40s north, lower to middle 50s south. The surface low is forecast to ride the stalled boundary across central/east-central WI Monday morning and will continue to bring rain showers to northern WI and a good chance of showers/isolated thunderstorms to central/east-central WI. As the surface low exits Monday afternoon, this will allow the frontal boundary to start sagging south and exit the forecast area by late afternoon with additional rain showers possible due to the deformation axis rotating through the area. Colder air is expected to get pulled into northern WI later in the day and may allow for some snow to mix with the rain over Vilas county toward evening. A wide range in temperatures can be expected on Monday with north-central WI essentially seeing steady or slowly falling temperatures into the middle 30s to around 40 degrees, while southern sections of the forecast area reach the lower 60s. .LONG TERM...Monday Night Through Sunday Issued at 302 PM CDT Sun Apr 9 2017 Primary issue Monday night is the rain to snow or mix transition as compact low pressure system tracks across the state. Colder air in the wake of the system will produce some snow accumulation, especially on grassy areas. How far southeast to mention this snowfall and snow accumulation varies from model to model. The colder NAM and ECMWF bring a minor snow accumulation all the way to the fox cities, while the warmer GFS confines the snow further northwest. Several inches of accumulation still likely across North central Wisconsin, in the deformation area of the nearly stacked 850 to 700mb low system. The stacked system may also tend to have a slow departure Tuesday morning with additional small mixed pcpn chances. Eventually dry weather will return Tuesday into Wednesday with weak upper ridging. A weak short wave and cold front passage Wednesday night may produce a chance of showers, possibly mixed across the north. Upper ridging resumes for the rest of the week with a gradual warming trend. Next frontal system arrives for the start of next weekend. && .AVIATION...for 18Z TAF Issuance Issued at 1240 PM CDT Sun Apr 9 2017 VFR conditions are expected through this afternoon, but this will be short-lived as a frontal boundary stalls across north-central Wisconsin and south winds into WI continue to pull more gulf moisture into the region. Showers and scattered thunderstorms are forecast to develop late this afternoon into this evening near the frontal boundary. Cigs/vsbys would drop into the MVFR category under any of this precipitation. These lower clouds may not make it into central or east-central WI until mid-evening when a surface low rides the stalled boundary toward WI and aides in further shower/thunderstorm development. By late tonight into Monday morning, cigs are expected to drop into the IFR range and may remain there through Monday, especially behind the boundary which is forecast to slowly settle south. && .HYDROLOGY... Issued at 302 PM CDT Sun Apr 9 2017 Potential of an inch to two inches of rainfall roughly northwest of line from Marshfield to Crivitz. A warm front positioned across northern Wisconsin will be the primary focus of showers and storms tonight into Monday. Monday into Monday night, rain will become more widespread as a low pressure system tracks across central and northeast wisconsin. The previous warm front is expected to shift south a bit as near stationary front and will be the primary focus of more rainfall. The greatest rainfall amounts are expected to be associated with this frontal boundary. Will issue an ESF due to the potential of 1 to 2 inches of rainfall and some river rises. But due to dry conditions across the north, the rainfall will also serve as welcome relief for high fire danger. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....AK LONG TERM......TDH AVIATION.......AK HYDROLOGY......TDH
Hazardous Weather Outlook National Weather Service Green Bay WI 309 PM CDT Sun Apr 9 2017 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-102015- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 309 PM CDT Sun Apr 9 2017 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight There is a slight risk of severe thunderstorms across northern Wisconsin. Surrounding this slight risk is a marginal risk of severe thunderstorms across central and east-central Wisconsin. Scattered thunderstorms are expected generally along and north of a stalled frontal boundary draped across northern Wisconsin. A few of the storms could become strong or severe with large hail, gusty winds and heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Sunday Showers and a few thunderstorms will continue across central, northeast and east central Wisconsin on Monday. A few storms could produce gusty winds and hail. The rain showers should change to snow showers across far northern Wisconsin Monday night, with a small accumulation possible, mostly on the grass. .SPOTTER INFORMATION STATEMENT... Spotter activation could be needed tonight. LMZ521-522-541>543-102015- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 309 PM CDT Sun Apr 9 2017 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight High waves and gusty south winds will continue to pose a threat to mariners with small craft on Lake Michigan. There is a chance of thunderstorms. A few storms could produce hail and gusty winds. Warm moist air moving over the cool waters of Lake Michigan may produce some marine fog at times. .DAYS TWO THROUGH SEVEN...Monday through Sunday Marine fog could last into part of Monday before dissipating. Scattered thunderstorms could also be a hazard to mariners on Monday. AK/TDH
Special Weather Statement
National Weather Service GREEN BAY WI
312 PM CDT SUN APR 9 2017
WIZ005-010>013-018-019-021-073-092130-
Southern Marinette County WI-Langlade WI-Vilas WI-Florence WI-
Northern Oconto County WI-Oneida WI-Forest WI-
Northern Marinette County WI-Lincoln WI-
312 PM CDT SUN APR 9 2017
...SCATTERED THUNDERSTORMS DEVELOPING OVER NORTH CENTRAL
WISCONSIN AND FAR NORTHEAST WISCONSIN...
At 305 PM CDT, Doppler radar was tracking several bands of
developing thunderstorms over North Central Wisconsin. The leading
band extended from Tomahawk to Florence with a second band from
Merrill to Antigo. The storms were moving north at 35 mph.
Dime size hail and gusty winds to 40 mph will be possible with these
storms.
Locations impacted include...
Rhinelander, Crandon, Eagle River, Merrill, Florence, Lac Du
Flambeau, Tomahawk, Phelps, Boulder Junction and Woodboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall may also occur with these storms as well as
other storms later tonight, and may lead to reduced visibilities
for motorists.
&&
LAT...LON 4614 8909 4602 8882 4601 8868 4599 8867
4602 8853 4599 8849 4600 8846 4598 8842
4599 8838 4596 8833 4596 8825 4593 8813
4526 8818 4513 9004 4598 9005 4598 8993
4630 8993
TIME...MOT...LOC 2005Z 196DEG 31KT 4529 9019 4548 8856
TDHSpecial Weather Statement
National Weather Service GREEN BAY WI
409 PM CDT SUN APR 9 2017
WIZ018-092145-
Lincoln WI-
409 PM CDT SUN APR 9 2017
...STRONG THUNDERSTORM MOVING OVER LINCOLN COUNTY UNTIL 445 PM CDT...
At 406 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Wood Wildlife Area, or 12 miles northwest of Merrill, moving
east at 40 mph.
Half inch hail and winds gusts to 45 mph will be possible with this
storm.
Locations impacted include...
Tomahawk, New Wood Wildlife Area, Irma and Harrison.
LAT...LON 4556 8971 4555 8943 4537 8943 4526 8998
4537 9004 4543 9004
TIME...MOT...LOC 2106Z 247DEG 33KT 4538 8990
TDHSpecial Weather Statement National Weather Service Green Bay WI 440 PM CDT Sun Apr 9 2017 WIZ005-010>013-018-019-100200- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade- 440 PM CDT Sun Apr 9 2017 ...THUNDERSTORMS TRACKING OVER NORTH CENTRAL WISCONSIN THROUGH THE EVENING HOURS... At 435 PM CDT, Doppler radar showed clusters of thunderstorms moving over North Central Wisconsin, moving northeast at 35 mph. Area radars to the west indicated more storms were located over west central Wisconsin. These storms will be moving into North Central Wisconsin through the evening hours. A few of the storms may produce up to one half inch hail and winds gusts to 45 mph along with torrential rainfall. TDH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
504 PM CDT SUN APR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HEAVY RAIN RHINELANDER 45.63N 89.41W
04/09/2017 M1.08 INCH ONEIDA WI ASOS
LAST 2 HOURS. MDT RAIN CONTINUES.
&&
SACSpecial Weather Statement
National Weather Service GREEN BAY WI
541 PM CDT SUN APR 9 2017
WIZ005-010>013-018-019-021-073-100000-
Southern Marinette County WI-Langlade WI-Vilas WI-Florence WI-
Northern Oconto County WI-Oneida WI-Forest WI-
Northern Marinette County WI-Lincoln WI-
541 PM CDT SUN APR 9 2017
...THUNDERSTORMS WILL CONTINUE TO RUMBLE ACROSS NORTHERN WISCONSIN
EARLY THIS EVENING...
Doppler radar continued to track scattered thunderstorms across
northern Wisconsin. These storms have the capability of producing
hail to around one-half inch, torrential rainfall and cloud-to-
ground lightning.
Radar data to our west showed additional showers and thunderstorms
developing across southern Minnesota which will move across northern
Wisconsin later this evening. Ponding on area roadways can be
expected and motorists are urged to slow down to avoid
hydroplaning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4598 9005 4599 8838 4596 8833 4595 8819
4592 8810 4587 8807 4582 8814 4578 8809
4579 8799 4568 8778 4565 8783 4559 8778
4556 8783 4550 8779 4535 8789 4539 8770
4537 8766 4520 8774 4513 8768 4512 9005
TIME...MOT...LOC 2234Z 247DEG 37KT 4547 8964
AKThe Green Bay radar (KGRB), 189 km away, was scanning. The volume nearest the first event began at 23:03 UTC.
19 hail, 8 thunderstorm wind, 1 tornado. Local standard time, as filed.
Quarter size hail fell near Tripoli.
Nickel size hail fell near the Caldron Falls Dam.
Quarter size hail fell north of Tomahawk.
Penny size hail fell at Harshaw.
Penny size hail fell near Rhinelander.
Quarter size hail fell in Newbold.
Penny size hail fell about 4 miles north of Rhinelander.
Quarter size hail fell at Sugar Camp.
Golf ball size hail fell near Lac du Flambeau, covering the ground.
Thunderstorm winds uprooted and damaged dozens of trees near Lac du Flambeau.
Thunderstorms produced quarter size hail and winds estimated at 40 to 45 mph as they passed south of Lac du Flambeau.
Thunderstorm winds downed trees in Woodruff. The time of this report is estimated.
Thunderstorm winds downed numerous trees around Arbor Vitae.
Nickel size hail fell at Conover.
Quarter size hail fell near Tomahawk.
Nearly 200 trees were toppled, most uprooted, by a thunderstorm microburst with winds estimated near 80 mph.
Penny size hail fell west of Rhinelander.
Penny size hail fell near Stratford.
Thunderstorm winds tore the roof from a mobile home and downed numerous trees.
Thunderstorm winds heavily damaged a metal outbuilding and downed several trees and power lines near Edgar.
A brief and fast moving tornado developed in association with a |small line of severe thunderstorms in Marathon County. Straight-line wind damage|occurred with the severe thunderstorm in addition to the tornado. Two structures sustained significant storm damage. One had several windows broken and some roofing material ripped off (DI 2, DOD 2 and 3). The other had a garage door blown in and some roof damage (DI 2, DOD 2 and 4). There was minor damage to several others (DI 2, DOD 2). Around 100 mature pine trees were snapped (DI 28, DOD 3 and 4).
Nickel size hail fell west of Wausau.
Thunderstorm winds downed several trees and power lines northeast of Hiles.
Thunderstorm winds snapped and uprooted trees, and downed power lines in the vicinity of Horseshoe Springs Road and Sylvan Street in Wausau. The storms also produced pea size hail.
Nickel size hail fell in Wausau.
Thunderstorms produced nickel size hail and wind gusts to 50 mph as they passed through Merrill.
Nickel size hail fell near Nekoosa.
Quarter size hail fell north of Kewaunee.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2017Every state in 2017This day in weather historyThe tornado archive for Wisconsin, 2017Warnings in Wisconsin, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683445, 683449, 683451, 683452, 683454, 683458, 683459, 683460, 683462, 683497, 683463, 683484, 683485, 683464, 683465, 683494, 683466, 683467, 683490, 683493, 683498, 683468, 683491, 683489, 691854, 683469, 683470, 683472.